Levetiracetam Therapy and Psychiatric Adverse Effects

November 29, 2010

By: Lori Nisanyan

Our pharmacy team stopped by a physician today asking whether levetiracetam is safe to use in a psychiatric patient. Unsure of the answer, we researched an association between levetiracetam and psychiatric effects and found various studies and case reports addressing this issue.

There have been increasing reports of psychiatric adverse events (PAE) and behavioral effects associated with this drug. These effects include agitation, anxiety, nervousness, depression, emotional lability, irritability, hostility, aggressive behavior and psychosis, and are reversible upon discontinuation of levetiracetam. These side effects have caused concern among practitioners over the safety of prescribing levetiracetam to patients with a history of psychiatric disorders.

Since 1980, levetiracetam has been evaluated for indications other than epilepsy, including cognitive and anxiety disorders. A systematic review found that patients being treated for cognitive and anxiety disorders with levetiracetam had a lower incidence of psychiatric adverse events than patients taking levetiracetam for epilepsy, suggesting an increased vulnerability of epileptic patients for PAE.1 The results of another study mirrored those of the previous report, in that; patients who were on levetiracetam therapy with a history of febrile convulsions and status epilepticus had an increased risk of PAE by 2.9 and 2.56 -fold respectively.2 Furthermore, authors  concluded that the starting dose and titration schedule of levetiracetam did not affect the psychiatric adverse effects and that previous psychiatric history was predictive of the occurrence of PAE.2

Levetiracetam is not the only antiepileptic associated with psychiatric adverse effects; there have been reports of psychosis and affective disorder with felbamate, tiagabine, ethosuxamide, topiramate, vigabatrin and zonisamide.3,4,5 A retrospective analysis found that psychiatric adverse effects occurred in patients who were treated with both topiramate and levetiracetam. Topiramate is an antiepileptic with a different mechanism of action than levetiracetam. Did the adverse effects occur because these patients are prone to developing PAE’s, or were they due to the medications? A significant association was found between a history of febrile convulsions and psychiatric history in patients who developed PAE’s on both topiramate and levetiracetam. In addition, the study also found that patients who were seizure-free on antiepileptic therapy were more likely to develop psychotic adverse effects.

Is there an explanation to all this? One theory addressing why patients on antiepileptics develop psychiatric adverse events is the phenomenon of “forced normalization”, discovered by Landolt in the 1950s. Forced normalization is characterized by a normalized electroencephalogram (EEG) but worsening psychiatric effects; as epilepsy is better controlled with antiepileptic drugs, psychiatric symptoms develop4. The mechanism behind forced normalization is still unknown. The theory falls in line with electroconvulsive therapy (ECT), which triggers seizures in patients and is used to resolve depression, schizophrenia, and psychosis.

Whether the psychiatric adverse effects are related to forced normalization, to clinical characteristics of the patients, or from the antiepileptic drug have yet to be determined. Levetiracetam may still be an alternative for patients with no significant history of psychiatric illness, acute psychiatric event, or severe epilepsy. However, all patients prone to PAE should undergo close and continuous monitoring.

Lori Nisanyan is a 2011 PharmD. Candidate at St. John’s University’s College of Pharmacy and Allied Health Professions in Queens, NY. Her Clinical Coordinator of Internal Medicine Pharmacotherapy is Manouchkathe Cassagnol, Pharm.D., BCPS, CGP at the Long Island Jewish Medical Center in New Hyde Park, NY. Cassagnol is also an Assistant Clinical Professor at St. John’s University’s College of Pharmacy and Allied Health Professions in Queens, NY.

 

References

1. French J, Edrich P, Cramer JA. A systematic review of safety profile of levetiracetam: a new antiepileptic drug. Epilepsy 2001;47:77-90.

2. Mula, M, Trimble MR, Tuen A, Liu RS, Sander JW. Psychiatric adverse events during levetiracetam therapy. Neurology 2003;61:704-6.

3. Wyllie, Elaine, Ajay Gupta, and Deepak K. Lachhwani. The treatment of epilepsy: principles & practice. 4th ed. Philadelphia: Lippincott Williams & Wilkins, 2006.

4. Krishnamoorthy ES, Trimble MR. Forced Normalization: Clinical and Therapeutic Relevance. Epilepsia 1999;40 (Suppl 10):S57-S64.

5. Matsuura M, Trimble MR. Zonisamide and Psychosis. Journal of Epilepsy 1997;10:52-54.

6.  Mula, M, Trimble MR, Sander JW. Are psychiatric adverse events of antiepileptic drugs a unique entity? As study on topiramate and levetiracetam. Epilepsia 2007;48(12):2322-26.

 

Uncategorized

Comments are closed.